Flood, Nelson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 48.190, -98.400
General wet conditions continued to plague the Devils Lake basin. 70 feet MSL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
General wet conditions continued to plague the Devils Lake basin. Devils Lake began the month of May at a level of about 1451.50 feet MSL and ended the month at about 1451.70 feet MSL. With the water levels continuing to rise and no end in sight to the wet pattern, local, state, and federal officials began planning strategies for the short and long term. The general consensus was that releases out of the already established west end outlet should be increased. However, as this outlet has not made much of a dent in the lake level, there was more discussion about establishing a control structure on the Tolna Coulee, or the natural east end outlet. The Tolna Coulee becomes active when the lake reaches an elevation of 1458 feet MSL. However, if water would start flowing naturally through the Tolna Coulee, it could erode the channel and allow uncontrolled flow out of Devils Lake and Stump Lake into the coulee system and into the Sheyenne River. This, of course, is not a desired effect. A control structure put in place on the Tolna Coulee would be able to prevent this type of scenario. However, other than new plans for raising roadways, no decisions were made on the Tolna Coulee outlet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 7:34 PM CST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 834 PM CDT FRI APR 30 2010 .DISCUSSION... THE MAIN CHALLENGE OVERNIGHT WILL BE PRECIP CHANCES...TEMPS AND FOG THREAT. THE AIRMASS IS A BIT DRIER OVERALL THAN IT WAS LAST NIGHT...WITH LOW PRESSURE STILL OVER THE REGION. A BAND OF MAINLY SHOWERS CONTINUES TO ROTATE SLOWLY NORTH AND EAST...WITH A FEW LIGHTNING STRIKES IN THE SOUTHERN FORECAST AREA NEAR SOME MUCAPES AROUND 500 J/KG. WE EXPECT THE THUNDER TO QUICKLY DISSIPATE AFTER SUNSET AS SHOWALTERS RISE TO AROUND +1C AND THE ATMOSPHERE STABILIZES. THERE SHOULD BE SHOWERS CONTINUING TO LIFT NORTH NEAR THE COLD POOL ALOFT AND THE UPPER LOW. SFC DEWPOINTS ARE IN THE MID 40S FOR THE MOST PART...AND WITH THE RECENT RAIN CAN/T RULE OUT SOME PATCHY FOG. FOR NOW WON/T MENTION SINCE THERE SHOULD BE MORE CLOUDS THAN LAST NIGHT MOVING IN FROM THE WEST. THEREFORE... WILL LEAVE OUT MENTION OF FOG FOR NOW BUT MONITOR POTENTIAL. OVERALL...MINIMAL CHANGES NEEDED TO CURRENT FORECAST. && .AVIATION... THE MAIN HAZARD TO AVIATION INTERESTS THROUGH THIS EVENING CONCERNS THE POTENTIAL FOR TSTMS ACROSS PORTIONS OF SERN ND AND WCNTRL MN. A BAND OF STRONG TSTMS DEVELOPED EARLIER TODAY FROM SCNTRL ND NWD INTO THE DEVILS LAKE BASIN. MUCH OF THIS ACTIVITY HAS SINCE DIMINISHED IN INTENSITY WITH NEWD EXTENT...BUT MODEST CONVECTIVE INSTABILITY OWING TO LATE AFTN SURFACE HEATING AND THE PRESENCE OF A COLD POOL ALOFT HAS GENERALLY WORKED TO MAINTAIN TSTM ACTIVITY ACROSS SERN ND. SHEAR PROFILES ARE CERTAINLY UNFAVORABLE FOR ORGANIZED CONVECTION...BUT LOW FREEZING LEVELS AROUND 6K FEET HAVE LARGELY CONTRIBUTED TO SMALL HAIL GROWTH WITH ANY REASONABLY STRONG CELLS. IT APPEARS THE THREAT FOR TSTMS AND POSSIBLE HAIL/GUSTY WINDS WILL GRADUALLY DIMINISH THROUGH THE REMAINDER OF THE EVENING AS THE BOUNDARY LAYER COOLS/STABILIZES...BUT ANY CLEARING IN THE WAKE OF ONGOING SHOWERS/TSTMS WILL ALLOW SOME FOG TO DEVELOP GIVEN THE RELATIVELY MOIST BOUNDARY LAYER. THE PROSPECTS OF DENSE FOG IS UNCERTAIN AT THE PRESENT TIME...AND WILL BE HEAVILY DEPENDENT ON THE AMOUNT OF CLEARING THROUGH LATE EVENING. THE OVERALL SCENARIO SHOULD GENERALLY FAVOR MVFR CONDITIONS FOR ALL TAF SITES...BUT BRIEF IFR CONDITIONS CANNOT BE RULED OUT IN THE PRESENCE OF -SHRA/-TSRA...OR PERHAPS FOG. VISIBILITIES/CIGS SHOULD SEE A GRADUAL IMPROVEMENT TOWARD DAYBREAK ACROSS MUCH OF ERN ND/NWRN MN. && .PREV DISCUSSION... /ISSUED 230 PM CDT FRI APR 30 2010/ DISCUSSION... FORECAST CHALLENGE CONCERNS WILL BE TEMPERATURES AND PCPN CHANCES. MODELS OVERALL INITIALIZED WELL AND IN GOOD AGREEMENT WITH TRACK OF STACKED LOW ACROSS ND/MN US/CANADIAN BORDER AREA INTO EARLY NEXT WEEK. NO REAL MODEL PREFERENCE SO WILL DEFAULT TO GFS FOR DETAILS. TWO POTENTIAL AREAS OF PCPN EXPECTED TONIGHT. SURFACE LOW PRESSURE ALONG US/SASK/MB BORDER AREA TO TRACK SLOWLY ENE TO S MB/ONT BORDER BY SATURDAY MORNING. THIS TRACK WILL DRAG WEAK SURFACE BOUNDARY EAST ACROSS CENTRAL DAKOTAS THIS EVENING. SOMEWHAT OF A DRY SLOT WITH SOLAR PERSISTS ACROSS CENTRAL DAKOTAS CLIPPING OUR FAR WESTERN FA. THIS AREA BECOMING MARGINALLY UNSTABLE WITH CAPE PROGGED TO LESS THAN A 1000 J/KG AROUND PEAK HEATING. WITH A MID LEVEL CIRCULATION TO PROVIDE SOME ASSIST EXPECT BAND OF CONVECTION ACROSS CENTRAL DAKOTAS INTO FAR WESTERN FA ALONG AND AHEAD OF BOUNDARY TO CONTINUE INTO THE EVENING. LIMITING FACTOR WILL BE MOISTURE WITH PRECIPITABLE H20 VALUES LESS THAN AN INCH AND DEWPOINTS IN THE 40S. WITH CONVECTION VCNTY OF UPPER LOW CANNOT RULE OUT SOME FUNNEL CLOUD REPORTS AND SMALL HAIL WITH TSRA. FARTHER EAST SHORTWAVE LIFTING NORTH THROUGH SOUTH DAKOTA PRODUCING BAND OF -RA POSSIBLY SOME T THROUGH VALLEY AREA EAST AND WILL LIKELY PERSIST INTO THE EVENING BEFORE WAVE LIFTS NORTH INTO CANADA. TEMPERATURES WILL BE TRICKY OVERNIGHT. GFS WANTS TO WRAP CLOUDS AROUND FA AS SURFACE LOW TRACKS EAST. ALSO DEWPOINTS HOLD IN THE LOWER 40S OVERNIGHT WITH EXCEPTION OF FAR NW FA WHICH GETS INTO A LITTLE STRONGER COLD ADVECTION AFT 06Z. FOR THIS WILL STAY CONSISTENT WITH CURRENT MINIMUMS. FOR SATURDAY SURFACE/UPPER LOW MOVES LITTLE. CONVECTIVE TEMPERATURES DROP INTO THE MID 40S ALONG WITH DEEP MOIST LAYER IN CYCLONIC FLOW. NO CLEAR FOCUS AT THIS TIME SO WILL MAINTAIN MID RANGE CHANCE POPS. WITH COLUMN GRADUALLY COOLING WILL SEE MINIMUMS DROP AND DEGREE WILL DEPEND ON IF ANY CLOUDS CAN CLEAR OFF. 850-925 TEMPERATURES BLO ZERO ACROSS FAR NORTH SO THERE IS POTENTIAL FOR SOME -RA/SN MIX ACROSS FAR NORTH AND WILL MAINTAIN. LOW BEGINS TO PULL AWAY SUNDAY HOWEVER WITH CONTINUED CYCLONIC FLOW AND COLD POOL SHIFTING OVER FA WILL NEED TO MAINTAIN SOME POPS. WILL SEE A REBOUND IN TEMPERATURES MONDAY AS SHORT WAVE BUILDS OVER FA ALONG SURFACE RETURN FLOW AND WARM ADVECTION. BASED MODEL CONSISTENCY WILL LIMIT ANY POPS TO FAR EASTERN FA. LONG TERM [TUE-FRI]... BLOCKY PATTERN AT THE VERY START OF THE LONG RANGE IS BREAKING DOWN AS STRONG WAVE PREDICTED TO MOVE INTO THE NORTHERN PLAINS TUESDAY. FAST MOVING SFC FRONT ZIPS ACROSS THE VALLEY THEN DECELERATES AS UPPER LOW WINDS UP JUST NORTH OF CWFA. LATEST MODELS IN PRETTY GOOD AGREEMENT WITH LOW TRACKING NORTH OF THE BORDER SO EXPECT ONLY LIGHT SHOWERS WITH COLD AIR ALOFT AND CYCLONIC FLOW. COULD BE A MIX OF SHRA/SHSN LATE WED-EARLY THU WITH 850 TEMPS FCST -6C AND SECONDARY BOUNDARY PUSHES SOUTH AS IN ALL MODELS. SYSTEM WILL PINWHEEL OUT OF THE AREA BY FRIDAY SO FOLLOWED GUIDANCE MOVING SHOWERS OUT. BASED ON LOCAL TEMPERATURE VERIFICATION THE GFS/ECMWF HAS BEEN DOING WELL AT EXTENDED RANGES AND LEANED TO THEM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HAMMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT FRI APR 30 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 649 AM CDT FRI APR 30 2010 ...DENSE FOG ADVISORY UNTIL 9 AM FOR PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA ARE EXPECTED TO DISSIPATE BY MID MORNING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD DEVELOP DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 SW BRAMPTON 45.95N 97.83W
04/30/2010 M0.88 INCH SARGENT ND PUBLIC
&&
WBARRETTThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229125, 229126, 229127.